Supplements Increasingly Linked to Liver Injury

As the popularity of dietary and herbal supplements has grown over the last decade, so have cases of liver-related injury.

Twenty percent of liver toxicity cases involving a chemical substance have been tied to supplements, according to researchers. Ten years ago, only 1 in 10 such cases was linked to supplements.

The most common source of liver toxicity was found with use of anabolic steroids, researchers reported in the journal Hepatology. About one-third of cases in a U.S. registry that documents drug-induced liver injury were due to steroids. Green tea extract was also linked in a number of cases. And supplements with multiple ingredients were also found to be problematic since many of them have unknown ingredients.

While liver injuries from supplements are rare, there are certain factors that increase the risk. Overusing supplements, using them over long periods, or combining them with other supplements or prescription drugs can lead to trouble.

Anabolic steroids have been shown to cause liver injury because they interfere with the production of bile, a fluid produced by the liver that aids in digestion. Overuse of green tea extract has been linked to acute liver inflammation, better known as hepatitis.

“Considerable efforts are needed to identify potentially injurious ingredients of [herbal and dietary supplements] and to prohibit or more closely regulate them,” said Victor Navarro, MD, lead author and chair of hepatology at Einstein Healthcare Network in Philadelphia, in a statement.


Jonathan Block

Jonathan Block

Jonathan Block is an associate editor at BioCentury, which provides news and information about the biotechnology and pharmaceutical industries. Prior to joining BioCentury in 2019, Jonathan worked for MedShadow as content editor. He has been an editor and writer for multiple pharmaceutical, health and medical publications, including The Pink Sheet, Modern Healthcare, Health Plan Week and Psychiatry Advisor. He holds a BA from Tufts University and is earning an MPH with a focus on health policy from the CUNY Graduate School of Public Health & Health Policy.


Did you find this article helpful?


Latest News

Breaking News – EpiPen Malfunction

Breaking News – EpiPen Malfunction

Just released from the FDA – Pfizer has informed the FDA that they are aware of several continuing problems that people are having using the EpiPen (epinephrine) and EpiPen Jr (epinephrine) auto-injectors and generic versions. Some of the problems are from user error and some from EpiPen malfunction. Here are…

ACE Inhibitors in the Time of Coronavirus

ACE Inhibitors in the Time of Coronavirus

Are you worried about ACE inhibitors and coronavirus? You may be hearing that one of the entry methods for the coronavirus in humans is by attaching to the ACE-2 enzyme. This has raised alarms among those with heart disease who use ACE inhibitors (with names ending in -pril, such as…

  • Advertisement